Papers Drug points

Fatal erythroderma associated with pentostatin

BMJ 1999; 319 doi: https://doi.org/10.1136/bmj.319.7209.549 (Published 28 August 1999) Cite this as: BMJ 1999;319:549
  1. H S Ghura,
  2. A J Carmichael,
  3. D Bairstow,
  4. R Finney
  1. Departments of Dermatology and Haematology, North Tees General Hospital, Stockton on Tees TS19 8PE

    A 59 year old woman presented with weight loss and hepatosplenomegaly Her medical history was unremarkable with no history of skin disease She was not taking drugs systemically and gave no history of allergy Full blood count showed a haemoglobin concentration of 142 g/l, a white cell count of 164×109/1 and a platelet count of 105×109/l. The results of cell marker and morphological studies confirmed the diagnosis to be T cell chronic prolymphocytic leukaemia. Her renal function was normal.

    She was treated with chlorambucil 10 mg/day. However, despite treatment for 12 weeks, her white cell count rose to 324×109/1 and her haemoglobin concentration fell to 60 g/l so that she had to have a transfusion. In view of her failure to respond, chlorambucil was discontinued and she was given a single intravenous dose of pentostatin 4 mg/m2. Five days later she was admitted with a fever and diffuse erythema on her legs and back which blanched only partially on diascopy (firm pressure applied with a glass slide). The rash initially extended on to her abdomen, reaching its maximum extent nine days after the pentostatin injection. The rash then exfoliated and resolved over the next week. She was treated empirically at admission with intravenous flucloxacillin and ciprofloxacin. Blood cultures were subsequently found to be negative.

    After an initial fall in white cell count to 128×109/l, her count began to rise again to 244×109/l within two weeks of the pentostatin injection. Treatment with a further intravenous injection of pentostatin 4 mg/m2 was started after discussion with colleagues and in the absence of an alternative treatment or previous reports of pentostatin causing severe dermatological adverse reactions. The rash recurred within two days but was more extensive, such that she had erythroderma, had reactive oedema, and was clinically and biochemically dehydrated. Despite intravenous rehydration, her condition deteriorated rapidly and she died of presumed septicaemia five days after readmission.

    Pentostatin is a product of Streptomyces antibioticus that inhibits adenosine deaminase. It is highly effective in hairy cell leukaemia as well as other low grade lymphoid tumours, including chronic lymphatic leukaemia, prolymphocytic leukaemia, low grade non-Hodgkin's lymphoma, and cutaneous T cell lymphoma.1

    A range of rashes has been described with pentostatin, including a photosensitive, erythematous, papular, and vesiculobullous eruption.2 We are unaware of previous reports of erythroderma with pentostatin Conditions associated with altered immune function, such as AIDS, predispose to adverse drug reactions in the skin.3 Pentostatin suppresses CD4 and CD8 counts, interleukin 2 secretion, and T cell mitogen response,1 perhaps accounting for the particularly high incidence of dermatological adverse reactions with the use of pentostatin, which was as high as 43% in one series.2

    Given the potentially life threatening nature of erythroderma,4 particularly in an immunocompromised patient, we think that pentostatin should be added to the list of drugs capable of triggering this severe adverse reaction in the skin.5 In addition, we would strongly discourage others from rechallenging patients who have previously had an adverse skin reaction with pentostatin.

    Acknowledgments

    We thank Dr E Matutes, consultant haematologist, Royal Marsden Hospital, for her helpful advice in this case

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract